MBI Publications

MBI Publications for Likun Zheng (2)

  • L. Zheng, H. Othmer and H. Kang
    The effect of the signaling scheme on the robustness of pattern formation in development
    Interface FocusVol. 2 No. 4 (2012) pp. 465-486 (To Appear)


  • H. Kang, L. Zheng and H. Othmer
    A new method for choosing the computational cell in stochastic reaction-diffusion systems
    Journal of Mathematical BiologyVol. 65 No. Series 6-7 (2012) pp. 1017-1099


    How to choose the computational compartment or cell size for the stochastic simulation of a reaction€“diffusion system is still an open problem, and a number of criteria have been suggested. A generalized measure of the noise for finite-dimensional systems based on the largest eigenvalue of the covariance matrix of the number of molecules of all species has been suggested as a measure of the overall fluctuations in a multivariate system, and we apply it here to a discretized reaction€“diffusion system. We show that for a broad class of first-order reaction networks this measure converges to the square root of the reciprocal of the smallest mean species number in a compartment at the steady state. We show that a suitably re-normalized measure stabilizes as the volume of a cell approaches zero, which leads to a criterion for the maximum volume of the compartments in a computational grid. We then derive a new criterion based on the sensitivity of the entire network, not just of the fastest step, that predicts a grid size that assures that the concentrations of all species converge to a spatially-uniform solution. This criterion applies for all orders of reactions and for reaction rate functions derived from singular perturbation or other reduction methods, and encompasses both diffusing and non-diffusing species. We show that this predicts the maximal allowable volume found in a linear problem, and we illustrate our results with an example motivated by anterior-posterior pattern formation in Drosophila, and with several other examples.

View Publications By